twitches and involuntary movement

  1. Hi, I just came across something I havent seen before in a patient I am assigned to. This gentleman is dying of renal cancer. He gets these little twitches and jerks. They are involuntary, and occur when he is asleep and awake. He was concerned and the hospice nurse kind of blew him off and just said they are nothing to worry about (so of course, he's worried). I am just curious and would like to know the medical term for this phenomena so I can read about it.

    Laura
    •  
  2. 5 Comments

  3. by   RubyRN,CHPN
    Quote from obeyacts2
    Hi, I just came across something I havent seen before in a patient I am assigned to. This gentleman is dying of renal cancer. He gets these little twitches and jerks. They are involuntary, and occur when he is asleep and awake. He was concerned and the hospice nurse kind of blew him off and just said they are nothing to worry about (so of course, he's worried). I am just curious and would like to know the medical term for this phenomena so I can read about it.

    Laura
    If the gentleman has end stage renal cancer, you may consider an electrolyte inbalance such as calcium as he may be experiencing renal failure on some level. Have you discussed your assessment with the hospice team including the medical director? Have you reviewed his medication profile? Sometimes I see this jerking when people cannot metabolize MS. The medical term used may be myoclonus.
  4. by   aimeee
    If he is getting regular doses of morphine then he might indeed be experiencing myoclonus. Oxycodone might be a better choice for someone with renal dysfunction. Here's some info on managing myoclonus:

    http://www.hospicecares.org/Pharmacy...02Pharmacy.htm
  5. by   obeyacts2
    This guy isnt on morphine yet.......just Vicodin every 6 hrs. He says he is in very little pain. The only other meds he takes is Ativan for agitation/anxiety/nausea (and a very low dose at that) and a tiny dose 12.5 mg of Lopressor. I didnt stop to think it dould be part of kidney failure as he still has good output. Thanks for the help though.

    Laura
  6. by   leslie :-D
    i would definitely think it to be the buildup of toxins and metabolites since his kidneys are not filtering well. there are different phases to esrd; just because you're still producing urine doesn't mean it's any less critical. anyway, increased ca, k, na can cause twitching...good luck.
  7. by   yaddadoit
    Don't know if these are related, but myoclonus, nocturnal mycoclonus and restless leg syndrome have SOME of the same symptoms you are describing. Not a lot is known about them, lot of theories, ie, neurotransmitter imbalances, things like that. Also, have heard of some medications with movement disorders as rare adverse reactions. Good luck and I hope that your patient gets comfortable!

close